Good-Bye Imuran

Well, unfortunately it turned out to be too good to be true… Imuran initially appeared to be the medication of choice for me. Having run out of options with steroids and experiencing a very rough steroid-rebound flare and a hospital stay, my doctor put me on Imuran.

I was fully-aware of the side effects but felt confident that this was the right drug for me. In fact at one point I really became emotionally-dependent on Imuran – convinced that without Imuran I would surely get sick again. Well, it turns out that Imuran made me sick.

For the first three months, I felt really good. My energy was on the rise. My colon was happy. And I generally felt like my old self. But then slowly but surely I began to feel extremely fatigued – I initially chalked this up to getting back to training. Then my  hair started to fall out. Next came pretty severe chest pains. On top of this I had chills constantly and some stabbing pains in my left side.

Luckily when I went for my weekly iron infusion, I mentioned the fatigue to my nurse – she told me to call my doctor. Well after four hours in the emergency ward and a range of blood tests, I learned that it was the Imuran that was making feel so rotten. I was on 150 mg of Imuran so we dropped this to 100 mg, in hopes that things would normalize. My white blood cell count was hovering just around 4 (considered the bottom of normal) and I had an Imuran-induced anemia.

Well, as of three weeks ago, I’m no longer taking Imuran. With each further reduction of my dosage, my white blood cell count continued to drop. Two weeks ago my white blood cell count was at 3. So now I’m going for weekly blood test to monitor my white blood cell count and liver function. I’m only taking Asacol now (800 mg/day).

I’ve noticed that I do have more energy and the chest pains have gone away. But I also think the increased energy is because I’m not really able to do much right now. I’ve had to stop going to yoga and I’m only able to ride for one hour a day (I used to do multiple days of three hour rides with no rest days).

To say I’m frustrated would be an understatement. My cyclo-cross season starts in September and while my competitors are out training and pushing their bodies, I’m forced to rest and wait. I’m confident that I’ll be able to start the season healthy and I do know that there is no point in training when I’m not 100 per cent – but at the same time this is hard to take.

Luckily my colon is feeling good. I was really worried about going into a flare after stopping the Imuran – particularly since I don’t have many medical options left (Remicade or surgery). I know some of you reading this will wonder why I don’t try the SCD – well I tried it last year and it is really hard to train on this diet. To do SCD I would have to wait until February when I’m in a complete rest period. I have decided to switch to a vegan diet and see if this makes a difference in my energy levels – I’ve been reading Brendan Brazier’s books about veganism and a healthy body – I think this could work for me.

So, as I sit here right now, I’m waiting to hear from my doctor about my recent blood test – hoping that my white blood cell count has increased. I also need to find out about getting back onto my regular iron infusions. I suppose the appropriate term would be: waiting game.

I’m curious to hear from others who were on Imuran and have had to stop taking it. What are you doing now? How long did it take to start feeling better?




Ulcerative Colitis Tips


The FREE iHaveUC eBook "Ulcerative Colitis Tips" is made available to all members of the 15,000 person newsletter group INSTANTLY. It is several pages of tips gathered from other people living with Ulcerative Colitis, and has ideas which can be put into action immediately. You will need to enter your email, and confirm the email address afterwards.

6 Responses to Good-Bye Imuran

  1. Danielle June 16, 2011 at 8:01 am #

    I had the same problems with imuran, at first it was a miracle drug but it lasted two weeks before hair fell out, vomiting, chest and throat pains, no sleep…

    Was switched to 6MP(75mg) and Asacol (3200mg) a day and that’s kept me stable.

    Hope you feel better x

  2. Jessica June 16, 2011 at 8:10 am #

    Hi,

    I was put on 175 mg of imuran last summer. After 2 weeks of feeling horrible on it, I ended up in the ER suffering from severe nausea and vomitting. Every day about 5 hours after I would take the pills I would feel awful. The imuran was making me more sick than I already was. It also gave me a mild case of pancreatis.

    I am currently approaching my 1 year on SCD, I take a small dose of salofalk as well. I am feeling great and I think its safe to say i’m in remission.

    Good luck to you!

  3. Amos June 16, 2011 at 5:14 pm #

    Hi Vicki. I had similar problems with 6-MP, which works much like Imuran and I think is almost like the purified form of Imuran. Things were pretty good on 6-MP for me in terms of improving UC symptoms when the 5-ASAs and the steroids stopped working. I had an itchy rash for a few weeks when I started it and then the rash went away. I also had a lot of fatigue but UC itself can cause fatigue so I can’t say for sure that it was the 6-MP even though I think it was. The kicker for me that made me stop the 6-MP was my white count dropping to 1. The goal was for me to be in the 3.5-5 range and no bleeding but having to get so many blood draws and then dropping to 1 freaked me out enough to quit the 6-MP and try something else. I made some big diet changes and added a few supplements (fish oil, N-acetylcystene, boswellia, probiotics) and have been off of 6MP for probably three years or so. I still take max dose Asacol and Canasa suppositories but life is pretty normal otherwise. Maybe a week long prednisone taper once a year if I’ve been bad and fallen off the SCD wagon. There are sooo many alternative options out there for you beyond medication (diet, supplements, probiotics, fecal transplants, helminths) that I’m sure you’ll find the answer if you keep searching. I still haven’t tried a lot of things but am happy with where I am right now. Good luck.

  4. Paul Willoughby June 18, 2011 at 10:01 am #

    I had the same type of trouble with 6-MP. After two weeks on it, I would get fatigue, fever, chills and joint pain about 6 hours after taking a dose. Had to stop.

    Paul

  5. Megan December 8, 2011 at 7:08 pm #

    Hi Vicki –
    I have been on imuran for 5 months…just like you, I felt great up until about a month ago. Then i started to get very fatigued, my hair has been falling out and i have severe back/joint paint and sore throat. At first I chalked the back pain and fatigue up to getting back into running, but couldn’t make sense of it because I had never had back problems (except for when I had pancreatitis 3 times this year before imuran due to u.c. meds: apriso and 5asa). Then I was getting even more concerned about the hair loss so I started researching and it all came together for me that it is the imuran causing all of these problems.

    So I called my GI doc, and his nurse called me back and said that they agree my problems are from imuran (100mg per day). My doctor is going to switch me to 75mg of 6MP, which I am going to start tomorrow…I am nervous about starting this afraid I will have similar side effects. I have not tried SCD diet at all because I am afraid it will be too extreme but I’m starting to think that is what I need to try because the medications all seem to give me the side effects.

    I have only had UC for about a year now; been on 3 meds and about to start my 4th (6MP)…feels like nothing is ever going to work. My bloodwork for the first 8 weeks of imuran all seemed okay; now I will have to get bloodwork again once every two weeks when I start the 6MP so I am curious to see what my bloodwork is at now.

    Thanks for sharing/listening.

  6. :) December 9, 2011 at 9:36 pm #

    I can relate to you in the fact that I take Imuran. I would like to stop taking it mainly for my concern of how I feel it is affecting my body negatively and my immune system.I feel as if it is talking away my health that I have. Over the year I have been taking it , I have had beginnings of a cold usually sore throat ,and post nasal drip quite frequently. I usually end of fighting it off within a couple days to a week.With rest and Vitamin C.
    What gave you the courage to ask to be taken off Imuran? I need that courage I think. I have asked at each recent dr appt and everytime time I just get it represcribed. My doctor is concerned that I may relapse because my case was so severe in the first place. I can understand that, I dont want to relapse ,that is one of my main concerns with stopping,But I feel that Imuran is destroying my body.Does anyone know if Imuran affects fertility? I cant get a cllear answer anywhere. I dont really like taking rx drugs,but am blessed with all the help they have given me this past year.
    Advice from anyone would be great. :)
    thanks

Leave a Reply